Re: monitor refresh rates & epilepsy


Subject: Re: monitor refresh rates & epilepsy
From: Eliot Handelman (eliot@generation.net)
Date: Tue Jan 18 2005 - 17:05:22 EST


Eliot Handelman wrote:

>
> There's a range of freqs (~70hz, as you say) that causes some people
> to hallucinate, an effect
> which Wm burroughs devoted hiomself to getting high on.

Now I'm less sure about this. Apparently, the strobe effect that causes
disorientation is called the
"bucha effect", and occurs anywhere between 1-20Hz. It's been studied by
manufacturers of
non-lethal weapons (interesting article here
http://www.grip.org/bdg/pdf/g1772.pdf also talks about
acoustic weaponry).

I haven't succeeded in tracking down the work that I was thinking of,
involving some sort of
light-in-the-eyeball flashing instrument used in the 50s or 60s, the
origin of our knowledge that
strobing causes funny effects.

-- eliot



This archive was generated by hypermail 2b27 : Sat Dec 22 2007 - 01:46:05 EST